Montana, 2024Damaging Wind in Montana, September 25, 2024
September 25, 2024 · NWS MSO · 1 event in 1 county or zone
A line of strong thunderstorms brought damaging winds to the Thompson Falls area during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms brought damaging winds to the Thompson Falls area during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 25, 11:51 AM MST, 6 hours 24 minutes earlier.
Area forecast discussion, Sep 25, 11:51 AM MST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1251 PM MDT Wed Sep 25 2024
.DISCUSSION...The main impact for late this afternoon and evening
will be the potential of localized strong wind gusts over 50 mph
associated with thunderstorms, mainly north of a line from Orofino
to Essex. Even though instability is marginal, deep-layer shear is
strong (50 kts) allowing for the potential of a strong to severe
thunderstorm or two. The higher probabilities for thunderstorms
stretch from Lookout Pass to the Flathead Valley to Glacier NP
from 6-10pm MDT. Otherwise, general gusty winds of 20-35 mph and
scattered showers will be common with and behind a cold front
this evening, especially from I-90 northward.
Behind the front, daytime temperatures will cool back to more
seasonable levels on Thursday with breezy westerly winds. The
ridge bumps back up slightly Friday and Saturday with valley
temperatures back to 10-15 degrees above normal and dry
conditions.
Nearly all the ensemble guidance have a weak trough passing
through Sunday, causing gusty westerly winds once again. At this
point the trough doesn't dig deep enough for much precipitation,
just some light showers in Northwest Montana and along the Divide.
Daytime temperatures do cool back to seasonable levels once
again. There is also a 60-70% probability of frost in the lower
valleys of western Montana Monday and Tuesday mornings.
&&
.AVIATION...Ahead of a cold front, southwest wind gusts of 15-30
kts will be common. Mid-level moisture, deep-layer shear, and
marginal instability will allow for the potential of a strong
storm or two north of a line from Orofino to Essex. Strong winds
over 45 kts and small hail are threats with storms from around
25/2300Z to 26/0500Z. General showers will fill in behind the
front lasting into early Thursday with mountain obscurations,
especially from I-90 northward. Much of Thursday will be cooler
with breezy westerly winds continuing.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 4 PM this afternoon to 11 PM MDT this evening
for Flathead/Mission Valleys...Kootenai/Cabinet Region...
Lower Clark Fork Region...West Glacier Region.
ID...Wind Advisory from 4 PM this afternoon to 7 PM PDT this evening
for Northern Clearwater Mountains.
&&In the hours before
Special weather statement, Sep 25, 4:26 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Missoula MT
526 PM MDT Wed Sep 25 2024
MTZ001-003-260000-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
526 PM MDT Wed Sep 25 2024
...A strong thunderstorm will impact portions of west central
Flathead County through 600 PM MDT...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Kalispell, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitefish, Lupfer, and Olney.
This includes Highway 93 N between mile markers 122 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4812 11468 4819 11485 4857 11463 4842 11421
TIME...MOT...LOC 2325Z 214DEG 42KT 4823 11469
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ALSpecial weather statement, Sep 25, 4:54 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
554 PM MDT Wed Sep 25 2024
MTZ001>003-260030-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
554 PM MDT Wed Sep 25 2024
...Strong thunderstorms will impact portions of north central
Flathead County through 630 PM MDT...
At 553 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Whitefish to near
Columbia Falls. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Columbia Falls, West Glacier, Apgar, Lake McDonald, and Polebridge.
This includes Highway 2 between mile markers 150 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4896 11402 4894 11404 4891 11401 4889 11406
4885 11399 4883 11400 4882 11395 4885 11391
4884 11388 4886 11384 4881 11376 4879 11377
4874 11371 4862 11375 4860 11372 4838 11418
4857 11454 4900 11419 4900 11410
TIME...MOT...LOC 2353Z 215DEG 41KT 4857 11446 4843 11417
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ALSpecial weather statement, Sep 25, 5:44 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
644 PM MDT Wed Sep 25 2024
MTZ001-004-260130-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
644 PM MDT Wed Sep 25 2024
...Strong thunderstorms will impact portions of northwestern Mineral
and northwestern Sanders Counties through 730 PM MDT...
At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wardner to 17 miles south of Mullan.
Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half-inch size hail.
SOURCE...Radar indicated. This line of storms has a long history of
producing wind gusts near 50 mph.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thompson Falls, Haugan, Noxon, Saltese, Snider, Belknap, White Pine,
Eddy, East Portal, Trout Creek, Tuscor, and Taft.
This includes the following highways...
Interstate 90 between mile markers 0 and 15.
Highway 200 W between mile markers 8 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4813 11578 4798 11563 4756 11505 4731 11553
4737 11558 4743 11576 4748 11563 4748 11568
4753 11570 4754 11575 4759 11569 4763 11570
4764 11573 4770 11572 4772 11578 4776 11580
4775 11583 4783 11585 4786 11592 4796 11602
TIME...MOT...LOC 0043Z 229DEG 47KT 4752 11607 4722 11581
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ALSpecial weather statement, Sep 25, 5:50 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
650 PM MDT Wed Sep 25 2024
MTZ002-260130-
West Glacier Region MT-
650 PM MDT Wed Sep 25 2024
...A strong thunderstorm will impact portions of north central
Flathead County through 730 PM MDT...
At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of West Glacier, or 29 miles north of Evergreen, moving
northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake McDonald and Apgar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4884 11381 4885 11379 4882 11376 4879 11377
4872 11370 4869 11374 4867 11373 4862 11375
4859 11367 4847 11427 4862 11440 4884 11400
4882 11395 4885 11391 4884 11388 4886 11384
TIME...MOT...LOC 0049Z 240DEG 49KT 4864 11406
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 25, 5:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Missoula MT
658 PM MDT Wed Sep 25 2024
MTZ001-260145-
Kootenai/Cabinet Region MT-
658 PM MDT Wed Sep 25 2024
...A strong thunderstorm will impact portions of northwestern Lincoln
County through 745 PM MDT...
At 658 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Moyie Springs, or 14 miles southeast of Bonners
Ferry, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yakt and Yaak.
This includes Highway 2 between mile markers 0 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 11538 4871 11536 4844 11605 4900 11605
TIME...MOT...LOC 0058Z 237DEG 31KT 4860 11604
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThunderstorm Wind, Sanders
- When
- September 25, 6:15 PM MST to 6:30 PM MST
- Where
- Sanders County, 2.79 mi NNW of Thompson Falls to 0.98 mi W of Thompson Falls Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 47.634, -115.382
Widespread power outage in Thompson Falls with up to 4000 thousand customers without power. There was also a downed tree at the bottom of Cherry Creek Road around 7:20pm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in North Carolina, September 25 to 29, 202483 deaths · $1.7 billion · EF0 · 86 events
- Flash Flooding and Debris Flow in Tennessee, September 25 to 29, 202418 deaths · 1 injured · $157 million · 87 kt wind · 51 events
- Hurricane and Tornado in Georgia, September 25 to 27, 20243 deaths · 77 injured · $2.0 billion · 47 events
- Tornado and Flash Flooding in North Carolina, September 25 to 28, 20245 deaths · 4 injured · $414 million · EF1 · 15 events
- Hurricane and Tropical Storm in Florida, September 25 to 27, 20243 deaths · 1 injured · $5.4 billion · 50 kt wind · 75 events
- Hail and Damaging Winds in Idaho, September 25, 20241 death · $25,000 · 1 in hail · 21 events
- Rip Current in Puerto Rico, September 25, 20241 death · 1 event
- Wildfire in Washington, September 25 to 30, 2024$3.6 million · 1 event
- Tornadoes and Tropical Storm in Florida, September 25 to 27, 2024$1.2 million · EF0 · 19 events
- Dense Fog in Oklahoma, September 25, 202410 injured · $50,000 · 1 event
- Flash Flooding and Flooding in Virginia, September 25 to 27, 2024$133,000 · 11 events
- Damaging Winds in Washington, September 25, 2024$36,000 · 67 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208313.